Texas, 2020

Hail in Texas, April 21, 2020

April 21, 2020 · NWS AMA · 10 events in 5 counties and zones

Scattered thunderstorms developed during the late afternoon and early evening across the northern half of the Texas Panhandle. Thunderstorms developed within a moderately unstable and highly sheared environment as a warm front moved through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed during the late afternoon and early evening across the northern half of the Texas Panhandle. Thunderstorms developed within a moderately unstable and highly sheared environment as a warm front moved through the area. Hail up to the size of golf balls was reported. A few funnel clouds were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 21, 12:34 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 21, 12:34 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
134 PM CDT Tue Apr 21 2020

&&

.MESOSCALE UPDATE...
...Severe weather expected this afternoon to early Wednesday
morning...

* Synoptic Overview: An upper level low just east of Las Vegas, NV
  is progressing east towards the region. Short wave disturbances
  ahead of this low have been moving across the New Mexico and
  Colorado, which has helped initiate and sustain convective
  activity in southeast Colorado and northeast New Mexico
  (vicinity Raton Mesa). An H3 jet of around 100 kts, with the jet
  exit region pointing towards our northwestern zones, will serve
  as a focal point of upper level lift for this afternoon and
  early evening. Subsidence behind a departing shortwave from this
  morning's activity has helped mix drier dew points to the
  surface in the eastern Panhandles, though that should be
  short-lived before recovering.

* Mesoscale: A weak warm front is draped across the Canadian River
  Valley this afternoon, which is separating temperatures in the
  50s to lower 60s and dew points in the upper 40s to lower 50s
  from a warm and more moist airmass down south. This boundary
  will serve as an area of concern, especially for any storms that
  develop north of it and crosses over. Another feature of note is
  the development of a lee side cyclone in eastern New Mexico
  which will push off towards the east-east northeast as we
  continue into the evening and overnight hours. Finally, an EML
  is evident on the latest mid and lower level water vapor imagery
  which is helping cap the atmosphere throughout most of the
  region and will need aid from lift in order to break through.
  The combination of these features shows that convective activity
  will favor zones near and to the north of the I-40 corridor,
  though the entirety of the combined Panhandles is likely in play
  for thunderstorm activity. Model skew-T output suggests that
  approximately 50 to 70 kts of effective bulk shear will be
  available for any storm capable of sustaining an updraft, with
  approximately 500 to 1000 J/kg of mainly elevated CAPE (a little
  higher if storms become surface based) available for storms out
  west and around 1000 to 2000 J/kg of CAPE for storms out east.
  LCL heights are around 750 to 1000 meters due to the fairly low
  dew point depressions (around 10 to 20 degrees F) across western
  and southwestern portions of the region.

* Threats: All hazards are in play today, though the order of
  likelihood would be hail, winds and then tornadoes. Hail sizes
  could range from quarters to golf ball size in the western and
  northwestern zones, increasing in size to around hen egg to
  tennis ball size in the eastern zones this afternoon and evening
  in the presence of higher CAPE values in the -10 to -30C hail
  growth zone. The wind and tornado threat are conditional on
  storms becoming surface based, with the former possible for
  storms that occur in the warm sector and the latter with any
  storms that can cross/anchor along the frontal boundary. This
  threat transitions to large hail late tonight into early
  Wednesday morning, as all storms are likely to be in a linear
  (and potentially elevated) mode being in the cold sector with
  sizes up to 2 inches possible.

* Timing & Location: The entire region will be under the gun for
  two separate rounds of storms. The first round is already trying
  to form in eastern New Mexico, and will progress towards the
  east and northeast during the afternoon and evening hours.
  Though the most favored areas over which these storms progress
  is in the north, it would not be surprising to see a few
  trailing storms in the southern zones should the cap be broken.
  The initial round of supercells should exit by around sunset
  tonight, before another round forms shortly after midnight in
  Oklahoma Panhandle and northern Texas Panhandles, progressing
  towards the east to east-northeast in the wake of the passing
  upper level disturbance.

* Summary: Thunderstorms, with a few supercells, are expected this
  afternoon and evening. Another round of thunderstorms, some of
  which could be severe, is also possible early Wednesday morning.
  The first round of activity could bring all hazards, with order
  of likelihood being hail, wind and then a tornado. Overnight
  activity would potentially support large hail, with a greatly
  reduced chance for any damaging wind gusts or tornadoes. The
  best chance for such storms favors regions along and to the
  north of the I-40 corridor for both waves of activity.

Bieda

&&

.DISCUSSION...Wednesday through Monday Night...

Lingering shower and thunderstorm activity is possible in the
eastern portions of the combined Panhandles through Wednesday
afternoon, with northerly flow behind an exiting low pressure
system. This will aid in keeping day time highs about 10 degrees
cooler than those observed today due to a milder airmass being in
place. After this low exits, the flow turns northwesterly with a
shortwave ridge passing over the region Thursday afternoon and
evening. Drier conditions along with rising heights will help
increase day time highs into the upper 70s and lower 80s with
mostly clear skies. Another shortwave trof should arrive late
Thursday into Friday, helping to kick off another round of showers
and thunderstorms favoring the northern Panhandles. In addition,
daytime highs should be back down into the upper 60s and lower
70s on Friday. A longwave ridge should move into the area on
Saturday and bring a warming trend into early next week. Highs
should gradually increase from the upper 60s/lower 70s on Saturday
to the mid to upper 80s on Monday.

Bieda

&&

.AVIATION...Previous Discussion...18Z TAFs...Showers and
thunderstorms, some of which could be severe, is expected at all
terminals during the next 24 hours. Two waves of this activity is
expected, the first expected between 21/20Z thru 22/03Z and
another round AFT 22/05Z. The first round will bring the potential
for damaging wind gusts, hail and even a tornado, while the
second round is firmly focused on the hail potential. Ceilings
will be around 2000 ft AGL or higher, so MVFR restrictions are
quite likely. Winds today will primarily be out of the south to
southeast around 10 to 20 kts, before switching out of the north
behind a frontal boundary AFT 22/13Z around 20 to 25 kts. Shower
and thunderstorm activity will continue after frontal passage
favoring KDHT/KGUY.

Bieda

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                73  50  68  45  79 /  30  50  30   0   0
Beaver OK                  74  49  67  44  80 /  60  90  60   0   5
Boise City OK              66  45  67  41  77 /  80  80  30   0   5
Borger TX                  76  52  70  46  82 /  50  60  40   0   0
Boys Ranch TX              76  49  71  43  82 /  40  50  30   0   0
Canyon TX                  77  49  71  43  81 /  30  30  20   0   0
Clarendon TX               75  54  71  48  82 /  20  50  30   0   0
Dalhart TX                 70  45  69  41  79 /  60  60  30   0   0
Guymon OK                  71  48  67  43  79 /  70  80  50   0   5
Hereford TX                77  47  71  43  82 /  20  20  20   0   0
Lipscomb TX                76  52  66  46  81 /  50  80  60   0   0
Pampa TX                   74  52  67  46  79 /  40  70  50   0   0
Shamrock TX                77  55  71  49  82 /  30  70  40   0   0
Wellington TX              77  56  74  49  83 /  20  60  30   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

98
Hazardous weather outlook, Apr 21, 2:14 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
314 PM CDT Tue Apr 21 2020

OKZ001>003-TXZ001>020-317-220815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
314 PM CDT Tue Apr 21 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon
and tonight across the combined Panhandles, favoring the northern
and eastern parts of the region. The strongest storms could
become severe with large hail and strong winds being the main
threats. The chance for tornadoes can't be ruled out this
afternoon and evening. Large hail becomes the main threat
overnight. A Severe Thunderstorm Watch is in effect until 10 PM
CDT this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible going into Wednesday,
and then again Thursday night through Friday across most of the
Oklahoma and Texas Panhandles. Severe storms can't be ruled out
early Wednesday morning in the eastern Panhandles, but otherwise
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed for this afternoon through tonight.

Schneider

In the hours before

Special weather statement, Apr 21, 2:06 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
306 PM CDT Tue Apr 21 2020

OKZ001-002-TXZ002-212045-
Cimarron OK-Texas OK-Sherman TX-
306 PM CDT Tue Apr 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON AND NORTHERN SHERMAN COUNTIES UNTIL 345 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Stratford, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stratford, Goodwell, Griggs and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3620 10189 3625 10216 3673 10215 3665 10153
TIME...MOT...LOC 2006Z 203DEG 19KT 3632 10196

Guerrero
Special weather statement, Apr 21, 2:16 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
316 PM CDT Tue Apr 21 2020

OKZ001-TXZ001-212100-
Cimarron OK-Dallam TX-
316 PM CDT Tue Apr 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 400 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clayton, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Texline and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3650 10304 3650 10300 3661 10300 3657 10270
      3622 10292 3629 10304
TIME...MOT...LOC 2016Z 292DEG 16KT 3645 10313

Guerrero
Special weather statement, Apr 21, 2:39 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
339 PM CDT Tue Apr 21 2020

TXZ001-002-212130-
Sherman TX-Dallam TX-
339 PM CDT Tue Apr 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN AND EAST
CENTRAL DALLAM COUNTIES UNTIL 430 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Conlen, or 7 miles southwest of Stratford, moving northeast at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stratford and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3616 10216 3624 10231 3649 10216 3635 10188
TIME...MOT...LOC 2039Z 208DEG 14KT 3626 10218

Guerrero
Special weather statement, Apr 21, 3:16 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
416 PM CDT Tue Apr 21 2020

TXZ008-212200-
Hutchinson TX-
416 PM CDT Tue Apr 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUTCHINSON COUNTY
UNTIL 500 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sanford, or 9 miles northwest of Borger, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Borger, Fritch, Stinnett, Sanford and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3581 10162 3602 10152 3577 10120 3562 10149
      3562 10162
TIME...MOT...LOC 2116Z 224DEG 18KT 3573 10155

Guerrero
Special weather statement, Apr 21, 3:38 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
438 PM CDT Tue Apr 21 2020

TXZ003-212215-
Hansford TX-
438 PM CDT Tue Apr 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HANSFORD COUNTY UNTIL 515
PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Gruver, or 19 miles west of Spearman, moving
northeast at 30 mph.

Up to nickel size hail and wind gusts of 50 to 55 mph will be
possible with this storm.

Locations impacted include...
Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3634 10108 3607 10151 3616 10162 3627 10162
      3650 10144 3650 10134
TIME...MOT...LOC 2138Z 222DEG 25KT 3619 10155

Ferguson

The radar

The Amarillo radar (KAMA), 111 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 funnel cloud. Local standard time, as filed.

Hail, Hansford

When
April 21, 4:03 PM CST
Where
Hansford County, 4.71 mi SSW of Gruver
Measured
0.75 in hail
Reported by
Public
Coordinates
36.210, -101.440

There was a public report of penny size hail just south of Gruver, TX.

Hail, Dallam

When
April 21, 4:45 PM CST
Where
Dallam County, 4.87 mi S of Conlen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.160, -102.240

A trained spotter reported penny size hail.

Funnel Cloud, Sherman

When
April 21, 4:46 PM CST
Where
Sherman County, 5.72 mi WNW of Lautz
Reported by
Public
Coordinates
36.262, -102.118

This report of a funnel cloud 6 miles southwest of Stratford was received via mPING.

Funnel Cloud, Moore

When
April 21, 4:59 PM CST to 5:10 PM CST
Where
Moore County, 6.58 mi SE of Etter
Reported by
Public
Coordinates
35.974, -101.904

This report of a funnel cloud 5 miles southwest of Sunray was received via mPING.

Hail, Hemphill

When
April 21, 5:48 PM CST
Where
Hemphill County, 3.45 mi S of Canadian Hemphill Ar
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.850, -100.400

Copious amounts of half dollar size hail were reported by a storm chaser on U.S. Highway 60 south of Canadian.

Hail, Hemphill

When
April 21, 5:55 PM CST to 6:10 PM CST
Where
Hemphill County, Canadian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.900, -100.380

A trained spotter and storm chaser reported one inch hail just south of Canadian.

Hail, Hemphill

When
April 21, 6:27 PM CST
Where
Hemphill County, 16.78 mi SE of Glazier
Measured
2 in hail
Reported by
Social Media
Coordinates
35.800, -100.060

Accumulating hail completely covered State Highway 33, to a depth of 3 to 4 inches, creating a swath which extended east to the Oklahoma state line. Most hail stones were one-half to one inch in diameter with occasional stones of 2 inches noted.

Hail, Hemphill

When
April 21, 6:31 PM CST
Where
Hemphill County, 12.63 mi SE of Canadian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.790, -100.200

A trained spotter 7 miles south-southwest of Lake Marvin reported quarter size hail.

Hail, Hemphill

When
April 21, 6:49 PM CST
Where
Hemphill County, 13.1 mi NE of Gageby
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.750, -100.160

A storm chaser's reported golf ball size hail 10 miles south of Lake Marvin.

Hail, Hemphill

When
April 21, 7:03 PM CST
Where
Hemphill County, 9 mi S of Canadian
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.770, -100.390

Quarter sized hail was observed 10 miles east-northeast of Lora.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877957, 877959, 878999, 879000, 877960, 877964, 877992, 877993, 877997, 877998.